Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

2 weeks into citalopram and the anxiety is at its worst

(16 Posts)
NakedMum33and3rd Sun 13-Mar-16 19:32:37

Just that really. I was feeling much better for a week but yesterday and today it's like I can't breathe. I'm too tired to get agitated but I'm struggling inside and I am having scary thoughts. Is this part of the settling in process?

Ilikesweetpeas Sun 13-Mar-16 19:33:46

I think it could be, what dose are you on? I had 10mg for a few weeks, then 20 mg

NakedMum33and3rd Sun 13-Mar-16 19:36:33

I'm on 20mgs. I went back to the GP after a few days as I couldn't deal with the tiredness and was given 10mgs but that didn't work for me so went back to 20mgs last week.
I'm worried as I thought I was feeling much better but today I'm so much worse.

cutefluffyunicorn Mon 14-Mar-16 07:20:12

the thing is that with Citalopram (and all ssri antidepressants) it takes quite a while for them to work. It can take up to 6 weeks for the antidepressant effect to kick in, a bit less for them to help with anxiety.
Unfortunately though the side effects (such as increased anxiety/agitation) tend to kick in straight away so often you feel worse before you start to feel better. Starting with a lower dose for a couple of weeks (eg10mg) gives your body a chance to adjust to the side effects more easily, although it will still take a while for the beneficial effects to kick in which may be a bit slower than if you started straight on 20mg. Ideally your gp would have explained that to you so you knew what to expect.
You could either drop back down to 10mg for a week or so if side effects are too bad, or try and stick it out on 20 for another week or so...If you are really not managing though you should go back and talk to your GP.
hope you start feeling better soon.

ilikebaking Mon 14-Mar-16 07:23:58

This happened to me with sertraline, and it never went away. I ended up swapping to citalopram and never had an issue.
I would see your go and discuss another option, because you can't go on like this.

shish Mon 14-Mar-16 15:20:46

I'm 10 days into 10mg of citalopram and the fatigue is almost unbearable. I'm seriously considering coming off. I can't function like this. Does it get any better? I withdrawn too.. Sorry to gate crash

NakedMum33and3rd Mon 14-Mar-16 19:30:44

My tiredness is getting better but I am still yawning all the time and don't feel right at all. Just too tired to react to anything really. It is nice not wanting to cry all the time though. No need to apologise for gate crashing. It's nice to hear from someone going through the same thing!

SecretlyChartreuse Mon 14-Mar-16 19:36:04

When are you next seeing your doctor?

Looiloo79 Mon 14-Mar-16 19:37:55

The side effects were not good in the first few weeks and the anxiety was horrendous but the gp managed me very well by starting on 10mg increasing to 20mg after 3 weeks. Stick with it if you can and you will start to feel better soon. My gp gave me a few diazepam to take when the anxiety was really high and now don't need them as the medication kicked in.

ThisIsNotARealAvo Mon 14-Mar-16 19:43:37

Does anyone else feel really nauseous on it? I have not been sick but have felt like it nearly every day, sometimes a few times. It's worse in the car but can happen any time, even lying in bed. Im hoping it is the citalopram in a way. I also felt really tired on it but that has improved. I'm about 4 months in.

Trooperslane Mon 14-Mar-16 19:44:27

You might need something else to take the edge off.

I'm needed anti sickness tablets and a friend needed beta blockers to take the edge off.

Go back to the GP, they're amazing once you're settled on them.

NakedMum33and3rd Mon 14-Mar-16 21:49:01

I'm going to book in with the GP for next week I think. Hopefully they are just settling in but I can't continue if this is how it is going to be.

weenett Mon 14-Mar-16 21:50:33

Jesus! I could of written this was on 10 mg happily till ten days ago had some crap stuff happen this wk so doc banged me up to 20mg on tues oh my god ive had a wk of hell with side effects major panick weird tired ness but couldnt sleep racing thoughts my legs felt like cement couldnt eat sweating shivers the lot so back to doc today who was reduced me back to 10mg although i think i might need more but i cant handle 20mg at once i thought they'd ease up but i couldnt cope. Glad to know others r in a similar dilema!

TreeHuggerMum1 Mon 14-Mar-16 21:51:33

I had exactly the same OP, I was panic attacking almost hourly at one point and the GP told me stick with it and prescribed me Propranolol to counter act the anxiety, it worked wonders and I'm glad I stuck with it.

shish Mon 14-Mar-16 22:41:55

Thank you NakedMum. I don't cry all the time anymore either but feel but feel so tired and withdrawn. I feel like you do. Can't go on like this and definitely can't see me going up to the 20mg.
ThisIsNotaRealAvo I've had the nausea too. Especially at dinner time. It's getting better though. For the first few days I could eat breakfast and lunch but no dinner

Fivegomad Wed 16-Mar-16 08:43:24

It's been pretty widely documented that you will likely suffer a "dip" about 2-3 wks in when taking certain anti depressants.
This is because these ones act by boosting your serotonin levels to lift your mood. This works well, until your body sort of "catches up" , thinks it doesn't need to produce as much as usual as it's coming from another source, and lowers production levels......this causes a dip in levels, and so in mood.
Within a few days everything evens out again and your mood will begin to lift.
Stick with it, it's a bugger when you are first settling in, but worth it on the end.
And the good news is, you are unlikely to experience this same dip again,even if your dose has to be increased.
This seems to be more pronounced the younger you are, but it's still pretty much a universal reaction.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now